When it comes to taking medication for mental illness there is usually an elephant in the room that doctors like to not talk about, because typically the only time we talk about elephants in rooms is when we are at the zoo, and most times doctors are not there, so if we reference elephants being in a room, we are usually not talking about them for some reason or another (I am going to have to look up where that whole saying comes from) They like to pretend the elephant is not there, sitting on the coffee table, eating biscuits and sipping hot tea reading Cosmopolitan getting tips on how to be a better girlfriend by doing girlfriendly things, you know what I am talking about, wink* wink* . I don’t recall ever having a doctor forewarn me about the side effect of weight gain. Sure, they let you know about the chance of headaches, drowsiness, even diarrhea, but never ever weight gain. I must wonder if it is something that they cover in one of the courses they take when they get their degree… “Side stepping the weight gain side effect discussion with your patient 101” It’s as if they know that if they divulge the information that the medication they are prescribing you is basically a chemically laced fat pill that you will most likely will not be all happy go lucky about taking it. …
Perhaps I am a little jaded, as with a history of an eating disorder I am sensitive to any kind of weight gain (no shocking surprise that I have no issue with weight loss, but weight gain is a totally different ball park). When I was in treatment as a teenager, this was a major taboo topic, but nonetheless, many of us, ended up on medications that caused weight gain, and then the doctors wondered why we were losing our shit when the numbers on the scales went up…
Last year when I started my cocktail….
Let me stop for a second. Each time I mention the cocktail of medication I am on, I think about a cocktail, like a real cocktail, like a nice one, with alcohol in a cute glass, that is a little on the sweet side, with just the right bit of alcohol that makes you smile as soon as you sip it… that is not what I take. I just wanted to make sure that we are on the same page. I didn’t want you to think that every night I stand in my bathroom, stare at myself in the mirror and indulge in a lightly sweet, with a touch of salty Margarita, nope, it’s a handful of pills that I swallow as I look back at myself as I twinge and hold back the tears as I wash them down with a large swallow of water.
When I started my cocktail last year, my doctor knew of my struggles with an eating disorder in my past and my enormous fear of gaining weight, yet I was not warned of the potential (and likelihood) that I would gain weight because of my taking the medications that was being prescribed. Two out of four of the medications I am on cause weight gain, and those two medications are the medications that are the core to my treatment. As a result, I gained 20 pounds with my prescription treatment.
How the hell I gained 20 pounds is beyond me… It took a few months, it was not an overnight thing, it still is puzzling to me how I allowed it to happen. But depression will do that to you. There were days when I struggled to shower and to eat. Days when I had to will myself to get off the couch to even pee, so maintaining my weight and being cognizant of what I weighed was too much to manage and to do something to combat the weight gain was beyond my control at that point and time.
But, when I was at a point when I was in a better more stable place (September), I was like, “Bitch, bring it!” I started hiking, and I brought it hard, like a Viagra commercial hard. I hiked 3-4 times a week for 1-2 hours each day, hiking 2-4 miles each day. It was incredible to be outside, in the sun and out and about and doing something. After months of being held captive in my home it was so incredibly liberating to be free. And all the while, the number on the scale did not move. I was like, “How in all the spaghetti in Italy is this happening?” In all my years as a teenager and in years prior in my twenties, I knew how to drop 10-20 pounds, it took just a little bit of tweaking and I could get the job done. I had and have never ever applied such effort to lose weight the proper way, and then to have no success, I was dumbfounded! I did assume that there was something wrong with my scale. I changed the batteries a number of times because I assumed that was the problem. I then thought that perhaps I was just a little “backed up” but I doubted that I was 20 pounds backed up and moved on with other theories as to why the number on the scale was not moving.
After months of complaining to my psychiatrist of how I was doing everything in my power to properly lose weight and how the weight gain was negatively affecting my mental health, I was prescribed a fifth medication, Topamax (medication for nerve pain medication and anticonvulsant, but used to treat bipolar or schizoaffective disorder). Just a little bit of background information on the medication: Many studies with patients who took Topamax showed significant weight loss. So hot damn! This could be a real winner. A drug that could be beneficial for the bipolar, but also help me to lose the weight that the other bipolar medications made me gain. This could be the answers to my prayers.
I take the pill, I wait a month. I wait two months. I wait three months. Nothing. So yup, just my luck, I am one of the people that the weight loss side effect does not work. Go fucking figure. I no longer want to shop or drink. I have no more compulsions to do anything in excess, but I have not lost a pound. (The medication is also known to help to curb compulsive and addictive behaviors, which is did for me in a very big way!)
So, I cried, why in the world does the world hate me so? What ever did I do? Is it because I used to bite my brother? I mean I know that it was not the nicest thing I could’ve done, but I was just a kid, what did I know. He was sitting there, looking all tasty and I just needed to take a bite, so me being a person that can not say no to her impulses went and crawled on over to him and took a bite or two. Certainly, after all this time, he no longer holds a grudge, I hope.
I had no choice but to slowly give up on the fight against my weight and move more towards the idea of acceptance. I had been fighting this fight for 17 years and now I really getting tired of losing. I like to win. But I hate to lose even more. When you have a mental illness, you need to make choices. Most time the choices suck. One option is no better than the second option, but you have to choose one. So, I had to choose being slightly heavier and more stable over a lower weight and potentially less stable. I had to made the choice to accept my body for what it was and to stop trying to make it into something that it was not wanting to be.
With this new mindset something glorious happened, you may be thinking that I was mentally healed and all the eating disordered thoughts went away and I loved my body and all my years of body image distortion and hatred went away? Hell no! Jesus must have been watching and decided that he did in fact love me and wanted to show me his love in the form of putting it into my doctor’s head to reduce my medication (Saphris) due to my extended period of stability. Magically, I lost 8 pounds. I was like, Holy chocolate frosted cupcakes, this is amazeballs! Then I was back on my mission, that weight loss was possible and now the goal was to come off the Saphris and lose the 20 pounds I gained.
Sometimes, in life, we wish we could see in the future so we could make different decisions. I did come off my medication (Saphris). I did lose the 20 pounds I gained (Praise Jesus, and Moses, and Buddha, and that little frog from the WB Channel). I did drop down into a depression and stayed there for a month (My “new” 20-pound lighter body felt amazing in my pajama pants lying in bed sleeping 12 hours a day… totally worth coming off my meds!). Then I popped up and was manic for about two weeks after being put right back on the medication that I worked so hard to come off of (Impossible to gain any weight at this point because I could not sit still long enough to put two thoughts together, totally a plus side to being manic). It took an even higher dose of the medication to bring me down off the manic high, so I am a higher dose than what I was on previously (Operation: Failure). Totally not what I was expecting would happen. I tend to forget that I am not the best when it comes to making plans (That whole weighing out the pros and cons, never really worked for me, but I guess it is something that you should do. I am more all for the roll the dice and move the pawn and take the risk, much more fun that way). Something usually goes wrong (by usually, I mean 99% of the time). Sometimes it ends up being a really awesome adventure. Other times it’s a bad soap opera drama.
So today, I stood on my scale and I looked at the number and I was another two pounds heavier, I still have the residual effects of the mania and I can feel some depression starting to soak into my bones. I thought, well isn’t this a dirty rotten peach!
#bipolar #eatingdisorder #anorexia #depression #anxiety #weightloss #weightgain #saphris #topomax #lexapro #wellbutrin #mania #psychiatrist